Pennsylvania, 2002

Hail in Pennsylvania, September 18, 2002

September 18, 2002 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 18, 1:20 PM EST, 9 hours 50 minutes earlier.

Area forecast discussion, Sep 18, 1:20 PM EST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT WED SEP 18 2002

VORT LOBE THAT GENERATED SOME SPOTTY PRCIP IS MOVING THROUGH ATTM
BUT IS BEING DISSIPATED AS IT RUNS INTO STUBBORN RIDGE. COULD STILL
BE SOME CNVECTION TO FIRE UP IN THE WARMER AND SOMEWHAT MORE
UNSTABLE AIR TO THE SW AND AGAIN AS NEXT SHORT WV MOVING IN FROM
INDIANA LATER TONIGHT. WILL BROADBRUSH AND KEEP IN CHCS OVNGHT. IN
SW FLOW FOR THE NEXT 48 HOURS WITH INTERMITTENT SHORT WVS MOVING
ACROSS ERN RIDGE. HARD TO PINPOINT PERIOD WHEN IT MAY NOT PRCIPITATE
BUT BEST CHANCE NOW LOOKS TO BE FRIDAY NIGHT INTO SAT AS STRONGER
SHORT WV TRANSITS THRU. WILL GO LIKELY FRIDAY NIGHT AND CHC SAT.
MODELS STILL SHOW A SLOWER FRONT FOR SAT WITH PRECIP LINGERING. SOME
CLEARING FOR SUN AS RIDGE BUILDS EWRD.
TEMPS SIMILAR ON ALL MOS NOS AND WILL BE FOLLOWED.

PIT   62  81  64  82 /  30  40  40  50
HLG   62  82  63  82 /  40  40  40  50
MGW   62  83  65  80 /  30  40  40  50
ZZV   64  84  66  82 /  40  50  40  50
PHD   63  83  64  83 /  40  50  40  50
FKL   59  79  61  78 /  30  40  40  50
DUJ   58  76  60  74 /  20  50  30  50
LBE   62  79  64  79 /  30  40  40  50
BTP   60  79  63  79 /  30  40  40  50
IDI   59  78  62  78 /  20  50  30  50
ODM   56  78  57  73 /  30  40  30  50

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RWH

In the hours before

Special weather statement, Sep 18, 9:26 PM EST, 1 hour 44 minutes before
WVZ004-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 PM EDT WED SEP 18 2002

...STRONG THUNDERSTORM MOVING INTO MARSHALL COUNTY...

A THUNDERSTORM WILL MOVE THROUGH MARSHALL COUNTY BETWEEN 10:30 AND
11:15 PM.  EXPECT WINDS OF 40 MPH, SMALL HAIL, TORRENTIAL RAIN, AND
FREQUENT LIGHTNING.  THE STORM IS MOVING NORTHEAST AT 20 MPH, AND
WILL AFFECT THE TOWNS OF WOODLANDS, GLEN EASTON, AND LOUDENVILLE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
Local storm report, Sep 18, 10:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1125 PM EDT WED SEP 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    GLEN DALE                 WV   WIND DAMAGE
09/18/02   MARSHALL                       TREE DOWN ON ROUTE
                                          86REPORTED BY EMERGENCY
                                          MANAGEMENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
September 18, 11:10 PM EST
Where
Washington County, Washington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -80.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316588.